Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 60, NWS Birmingham, AL

March 31, 20205 counties in Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 31, 2020, 8:18 AM CDT for 5 counties in Alabama. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2020, 8:18 AM CDT (13:18 UTC)
Expired
Mar 31, 2020, 9:00 AM CDT
In force
42 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Chilton County, AL, Coosa County, AL, Shelby County, AL, St. Clair County, AL, Talladega County, AL

The radar

The Birmingham radar (KBMX), 32 km from the middle of the area, began a volume at 13:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 8:43 AM CDTTSTM WND DMGWinterboro, ALA FEW TREES WERE BLOWN DOWN ACROSS EASTERN TALLADEGA COUNTY, SOME ONTO POWER LINES ON HWY 21.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 1.3 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 734 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1788 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
734 m²/s²
0-3 km storm-relative helicity
929 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

071 
WUUS54 KBMX 311318
SVRBMX
ALC021-037-115-117-121-311400-
/O.NEW.KBMX.SV.W.0060.200331T1318Z-200331T1400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
818 AM CDT Tue Mar 31 2020

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Southwestern Talladega County in east central Alabama...
  Northeastern Chilton County in central Alabama...
  Shelby County in central Alabama...
  Southwestern St. Clair County in central Alabama...
  Northwestern Coosa County in east central Alabama...

* Until 900 AM CDT.

* At 817 AM CDT, severe thunderstorms were located along a line
  extending from Vestavia Hills to Shelby County Airport to near
  Ashby, moving east at 70 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Pelham, Talladega, Sylacauga, Pell City, Calera, Chelsea,
  Childersburg, Columbiana, Jemison, Wilsonville, Talladega Springs,
  Stewartville, Weogufka, Indian Springs Village, Vincent,
  Harpersville, Westover, Alpine Bay Resort, Strickland Crossroads
  and Bentleyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3320 8613 3320 8617 3311 8618 3310 8613
      3295 8614 3297 8688 3301 8688 3317 8676
      3342 8672 3347 8667 3347 8661 3352 8656
      3351 8607
TIME...MOT...LOC 1317Z 269DEG 63KT 3344 8678 3317 8680 3297 8697 

HAIL...<.75IN
WIND...60MPH
 
$$

25/Owen
1 follow-up statement
148 
WWUS54 KBMX 311351
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
851 AM CDT Tue Mar 31 2020

ALC021-115-117-311401-
/O.CAN.KBMX.SV.W.0060.000000T0000Z-200331T1400Z/
Chilton AL-Shelby AL-St. Clair AL-
851 AM CDT Tue Mar 31 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHILTON...SHELBY
AND SOUTHWESTERN ST. CLAIR COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area.Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 300 PM CDT for east central
Alabama.

LAT...LON 3320 8613 3320 8617 3311 8618 3310 8613
      3295 8614 3297 8652 3309 8651 3312 8646
      3317 8649 3324 8646 3325 8643 3328 8643
      3329 8636 3334 8637 3336 8634 3339 8638
      3351 8628 3349 8626 3351 8623 3351 8607
TIME...MOT...LOC 1351Z 269DEG 63KT 3345 8613 3318 8615 3298 8632 

$$

ALC037-121-311400-
/O.CON.KBMX.SV.W.0060.000000T0000Z-200331T1400Z/
Talladega AL-Coosa AL-
851 AM CDT Tue Mar 31 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 AM CDT
FOR SOUTHWESTERN TALLADEGA AND NORTHWESTERN COOSA COUNTIES...

At 851 AM CDT, severe thunderstorms were located along a line
extending from near Talladega to near Sycamore to near Unity, moving
east at 70 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Talladega, Sylacauga, Childersburg, Wilsonville, Talladega Springs,
Weogufka, Stewartville, Vincent, Harpersville, Hanover, Alpine Bay
Resort, Winterboro, Strickland Crossroads, Marble Valley,
Fayetteville, Alpine, Unity, Sycamore, Logan Martin Dam and
Bentleyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 300 PM CDT for east central
Alabama.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3320 8613 3320 8617 3311 8618 3310 8613
      3295 8614 3297 8652 3309 8651 3312 8646
      3317 8649 3324 8646 3325 8643 3328 8643
      3329 8636 3334 8637 3336 8634 3339 8638
      3351 8628 3349 8626 3351 8623 3351 8607
TIME...MOT...LOC 1351Z 269DEG 63KT 3345 8613 3318 8615 3298 8632 

HAIL...<.75IN
WIND...60MPH
 
$$

25/Owen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 6:46 AM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Mar 31, 6:46 AM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
646 AM CDT Tue Mar 31 2020

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
/Updated at 0339 AM CDT Tue Mar 31 2020/

Through Wednesday night.

A strong short-wave trough will progress from the lower MS Valley
this morning through the Southeast and then slide off the Atlantic
Coast by late evening. Latest guidance suggest that severe weather
is still probable across the southern portions of the forecast area.
Looking at specific numbers, look for the system to be capable of
~500-1,200 J/kg MLCAPE and 50-60 kts eff. bulk shear. However, the
system still remains a touch separated with the best shear and best
instability. Through the morning hours, the wind shear near the
boundary lifts quickly eastward ahead of more favorable warm sector
instability. Despite this notion, many forecast soundings do suggest
enough (300 to 400 m2/s2) 0-1 km SRH to foster tornadoes in the
event a stronger updraft can establish in proximity to the shear
maxima near the front. All things considered, tornadoes, damaging
winds, and 1 inch hail all appear likely if ingredients come
together at the right time. Highest forecast confidence in severe
weather resides in the southeast portions of Central Alabama, this
morning into the early afternoon. Nonetheless, the severe forecast
remains on track and no major changes were made over previously
advertised.

Once the system moves out this afternoon, CAA will blast the region
and temperatures will fall into the 40s areawide with even a few
upper 30s in the far northern counties. Last time we were in the 40s
across the region was back on March 8th, so it will feel as quite
shock to the body if you get out and about early Wednesday morning.
Temperatures will warm up into the 60s pretty much area-wide with
a few near 70 degrees in the far south. With generally clear
skies, lows will drop into the 40s again Wednesday night into
Thursday morning.

16

.LONG TERM...
/Updated at 0339 AM CDT Tue Mar 31 2020/

Thursday through Monday.

On Thursday, a combination of mid-level ridging across the Southeast
and mean 1000-500mb RH's ~35 percent will continue to favor
stable conditions with afternoon highs in the 70s and periodic
sunshine. Upstream of the ridge, a weak 700mb shortwave will
propagate across the area on Friday. Negative omegas over Central
AL suggest there may be enough lift to produce a few light
showers, but a pocket of dry low-level air may prevent much of it
from reaching the ground, so I kept PoPs around 15 percent across
our west. Meanwhile, an upper-level jet will rotate through the
Northern Rockies and produce an elongated area of surface low
pressure across the Midwest with a weak trailing cold front
extending southward into eastern Texas. A widespread area of high
pressure will develop over the northern Plains and force the front
towards the Lower Mississippi Valley while the surface low
flattens across Ontario and Manitoba. The surface boundary will
provide weak support for isolated showers and partly cloudy skies
throughout the weekend. However, the overall coverage will be
limited by weak forcing due to a lack of upper-level support and a
building ridge across the Deep South. Guidance indicates the
aforementioned ridge will once again develop over the Gulf of
Mexico. Our temperatures will largely be influenced by the
aforementioned ridge and associated height rises. Expect to see
highs in the upper 70s to near 80F as we start the new week.
Towards the end of this period, a shortwave embedded in the ridge
will rotate across the area and may provide better chances for
additional rainfall given the return of moist southerly flow.
Trended PoPs upward, but kept chances around 50% since there are
still some timing difference between models.

86

&&

.AVIATION...
12Z TAF Discussion.

Conditions will continue to deteriorate this morning. Rain has
begun to overspread TCL and will be moving in BHM, EET, ANB, ASN
over the next few hours. Looks like the more convective activity
will be across the south (MGM and TOI) late morning into the
afternoon. Look for VFR through the 13 to 14z, then a lowering to
generally MVFR with IFR with the heavier bands of rain. Winds will
be gusty at times as well through 00 to 03z from the north.

16

&&

.FIRE WEATHER...

Rain will become widespread this morning as a low pressure system
moves into the area with some thunderstorms across the south. By
midweek, high pressure will produce cooler and drier conditions
across Central Alabama with afternoon RH's ranging from 35 to 45
percent and northerly winds around 5 to 10 mph.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     61  38  63  40  70 / 100  10   0   0   0
Anniston    64  41  64  41  72 / 100  20   0   0   0
Birmingham  64  42  66  44  72 / 100  10   0   0   0
Tuscaloosa  67  43  68  44  74 / 100   0   0   0   0
Calera      67  42  66  43  72 / 100  10   0   0   0
Auburn      72  43  66  43  72 / 100  20   0   0   0
Montgomery  76  45  70  45  75 / 100  10   0   0   0
Troy        79  46  70  44  75 / 100  10   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 31, 7:51 AM CDT, 27 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
751 AM CDT Tue Mar 31 2020

ALZ011>015-017>050-011600-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
751 AM CDT Tue Mar 31 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook Through Tonight.

Strong to severe thunderstorms are possible today across the
southern half of Central Alabama. The main threat area will be
generally along and south of a line from Linden to Alexander City.
The threats will be damaging winds up to 60 mph, quarter size hail,
and a tornado. The threats will have entered the west and will end
by 1 pm in the east.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
today. Please follow all local, state, and CDC guidelines in regards
to travel.

In the hours before

Special weather statement, Mar 31, 7:36 AM CDT, 42 minutes before
Special Weather Statement
National Weather Service Birmingham AL
736 AM CDT Tue Mar 31 2020

ALZ023>025-034-311300-
Bibb AL-Jefferson AL-Shelby AL-Tuscaloosa AL-
736 AM CDT Tue Mar 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TUSCALOOSA...WEST CENTRAL
SHELBY...NORTHERN BIBB AND SOUTHWESTERN JEFFERSON COUNTIES UNTIL 800
AM CDT...

At 736 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bankhead Lock And Dam to near Lake
Wildwood to near Moundville. Movement was east at 55 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Southwestern Birmingham, Bessemer, Hueytown, Fairfield, Fultondale,
Pleasant Grove, Midfield, Adamsville, Brighton, Lipscomb, Lake View,
Brookwood, Coaling, Sylvan Springs, Vance, Woodstock, West Blocton,
Mulga, Maytown and North Johns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3317 8747 3349 8737 3352 8726 3352 8725
      3353 8724 3363 8681 3325 8690 3301 8708
      3301 8758
TIME...MOT...LOC 1236Z 257DEG 48KT 3349 8733 3318 8743 3297 8759

40/Sizemore
Special weather statement, Mar 31, 7:47 AM CDT, 31 minutes before
Special Weather Statement
National Weather Service Birmingham AL
747 AM CDT Tue Mar 31 2020

ALZ039-311330-
Marengo AL-
747 AM CDT Tue Mar 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR MARENGO COUNTY UNTIL 830 AM
CDT...

At 747 AM CDT, Doppler radar was tracking a strong thunderstorm near
Nanafalia, or 9 miles east of Butler, moving east at 50 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Linden, Uniontown, Jefferson, Thomaston, Sweet Water, Myrtlewood,
Faunsdale, Dayton, Nanafalia, Consul, Surginer, Putnam, Freddie Jones
Field, Pin Hook, Magnolia, Wayne, Miller, Chickasaw State Park,
Dixons Mill and Vineland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3206 8812 3208 8804 3214 8804 3217 8801
      3228 8802 3231 8795 3228 8793 3231 8793
      3239 8804 3248 8752 3231 8752 3231 8747
      3227 8747 3225 8752 3213 8752 3213 8762
      3200 8763 3200 8811
TIME...MOT...LOC 1247Z 252DEG 42KT 3213 8807

40/Sizemore
Special weather statement, Mar 31, 7:59 AM CDT, 19 minutes before
Special Weather Statement
National Weather Service Birmingham AL
759 AM CDT Tue Mar 31 2020

ALZ024-025-034-035-311330-
Chilton AL-Bibb AL-Jefferson AL-Shelby AL-
759 AM CDT Tue Mar 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHILTON...SHELBY...
NORTHEASTERN BIBB AND SOUTHEASTERN JEFFERSON COUNTIES UNTIL 830 AM
CDT...

At 759 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Birmingham to near Bessemer to 6 miles west of
Maylene to 7 miles southeast of West Blocton to West Centreville.
Movement was east at 55 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Alabaster, Bessemer, Homewood,
Pelham, Mountain Brook, Trussville, Helena, Irondale, Leeds, Moody,
Calera, Fairfield, Chelsea, Fultondale, Montevallo, Childersburg and
Brent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3356 8655 3355 8648 3350 8648 3350 8638
      3339 8638 3335 8634 3334 8637 3329 8636
      3327 8641 3328 8643 3326 8642 3320 8646
      3318 8650 3312 8646 3309 8651 3297 8652
      3295 8721 3325 8701 3358 8691 3363 8654
TIME...MOT...LOC 1259Z 267DEG 52KT 3355 8684 3335 8691 3320 8697 3307
8704 3296 8715

40/Sizemore
Local storm report, Mar 31, 8:17 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
817 AM CDT TUE MAR 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 AM     TSTM WND DMG     VESTAVIA HILLS          33.44N 86.79W
03/31/2020                   JEFFERSON          AL   PUBLIC

            TREES AND POWER LINES BLOWN DOWN.

&&

MAL
Local storm report, Mar 31, 8:18 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
818 AM CDT TUE MAR 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 AM     TSTM WND DMG     BESSEMER                33.40N 86.97W
03/31/2020                   JEFFERSON          AL   TRAINED SPOTTER

            TREES AND POWER LINES DOWN IN AND AROUND
            BESSEMER.

&&

AS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 7:36 AM CDTSpecial Weather StatementBMXBibb, Jefferson24 min
Mar 31, 7:47 AM CDTSpecial Weather StatementBMXMarengo43 min
Mar 31, 7:59 AM CDTSpecial Weather StatementBMXBibb, Jefferson, Shelby31 min
Mar 31, 8:05 AM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Jefferson, Shelby40 min
Mar 31, 8:13 AM CDTSevere Thunderstorm WarningBMXMarengo32 min
Mar 31, 8:38 AM CDTSevere Thunderstorm WarningBMXClay, Coosa, St. Clair, Shelby, Talladega, Tallapoosa52 min
Mar 31, 9:06 AM CDTSevere Thunderstorm WarningBMXChambers, Randolph, Tallapoosa54 min
Mar 31, 9:22 AM CDTSevere Thunderstorm WarningBMXLowndes38 min
Mar 31, 10:03 AM CDTSevere Thunderstorm WarningBMXBullock, Pike57 min
Mar 31, 10:22 AM CDTSpecial Weather StatementBMXMontgomery23 min
Mar 31, 10:32 AM CDTTornado WarningBMXPike23 min
Mar 31, 10:47 AM CDTTornado WarningBMXBarbour, Bullock43 min
Mar 31, 10:50 AM CDTSevere Thunderstorm WarningBMXBarbour40 min
Mar 31, 11:27 AM CDTSevere Thunderstorm WarningBMXBarbour33 min
Mar 31, 11:33 AM CDTTornado WarningBMXBarbour17 min
Mar 31, 11:50 AM CDTSpecial Weather StatementBMXRussell25 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.